All Categories » Drugs and Diving » Blood-Thinners
I work for the London Ambulance Service as a paramedic and after speaking to a fellow crew mate about diving he has given me your e-mail address so I could enquire about a medical condition I have. I take warfarin 7mg daily and have done for 6 years. I was diagnosed with primary phospholipid anti body syndrome. My INR target is 3.5. Would I be able to complete an open dive course, as no one else seems to be able to tell me yes or no. I hope you can let me know the outcome via e-mail.
The deal with taking warfarin has changed in the last few months. Before there was a total ban as there was the risk that any spinal bend could be worsened by the warfarin causing a bleed on top of a hit into the spine. End result. Potential paralysis, as opposed to a bit of tingling. For those unacquainted with warfarin, its what we used to use to kill rats with. It thins the blood and after the rodents had eaten cheese flavoured warfarin they would bleed to death if they banged their little heads on your neck when they were jumping to bite when cornered. Or so my mother used to tell me!
We use it to thin the blood if it more clottable. You have that condition. However the powers that be have looked well into this subject and decided that if you can manage a dive profile so well that a bend is unlikely then you would be fine to dive.
So, we now have a depth limit to warfarin takers of about 20m to 25m. in a perfect world I would advise you use Nitrox on air tables as that would slot in that extra safety factor and totally minimise a hit risk.
You need to get clearance from a dive doc as is usual, and I would add that it's best to get your clotting or INR checked the week before you go to make sure you are not too thin on the blood side. If that's fine then you should be safe enough to dive. But remember this, you of all people cannot risk a "bend denial" as it could leave you in a wheelchair for a while. Report any odd symptoms like tingling, numbness or weakness asap to a doctor who knows. They wont be found in A&E via your local divers medical help line. The numbers on www.e-med.co.uk if you don't know it.
My husband and I are both divers but unfortunately my husband had a bad accident in October and suffered a compound fracture to his lower right leg. I appreciate that in the long term this should not affect his diving but he was recently admitted to hospital and diagnosed as having numerous blood clots on both lungs ( this happened within a short time after an external fixator was removed from his leg and a full leg cast put on and a wedge installed to straighten the bone) and was put on Warfarin which he will need to take for approximately six months. We have a diving holiday booked for July and as long as his leg is OK (which as this stage is still unclear) will it be alright for him to dive?
If your husband is still taking the warfarin in July then it isn't a good idea to go diving. The problem with warfarin is that it is a drug that prevents blood from clotting by inhibiting the synthesis of clotting factors. This is why he is on it now, to prevent any more clots in the legs that end up in the lungs as you describe. However with diving, the thoughts are that a warfarinised patient it at a high risk of having a bleed in the spine if they happened to unfortunately get a spinal bend. A bleed in this situation would seriously worsen the symptoms and also the prognosis of such a bend.
So it would be much safer if he were not to dive if he is still on the warfarin. The other issue here is flying. He is now in the high risk category for getting an in-flight deep vein thrombosis, as he has had ones previously and also the surgery to his leg. He must make sure he has plenty of legroom and walks every 30 minutes.
I am a keen scuba diving who was diagnosed with DVT back in May of 2006. I have for the last 6 months been on a course of Warfarin, which consists of 3mg daily with 4 mg at weekends. I was advised during the course of my treatment that I should not dive at all. The situation is now that I am finishing the course by the end of December and would like to start diving again as soon as possible.
What is your advice regarding this? Should I wait a bit longer after ending taking Warfarin or can I resume diving straight away?
Warfarin or rat poison where it was called in old grocers, where you could buy it, thins the blood. Great for preventing a clot in your leg, but a potential problem with diving. The issue here is that if you were to dive, get a bubble in the spine, and any ensuing bleeding. A small amount of neurological loss could become a huge amount. A tingle becomes a paralysis. The rules are that warfarinised patients can dive but to strict depth max’s. 20 metres normally. I normally add the rider to use nitrox on air tables and set your comps physiological rating to fat boy. This means you would be 99.9% sure not to get a hit, and thus would not turn a mild bend into a serious one.
However as you are about to come off it anyway, here’s what I suggest. Wait until you are about 2 weeks after stopping, get an INR check to make sure the blood is back to normal thickness, and then dive having taken a 75 mg aspirin on each diving day. This should be enough to put you into the safe zone and allow you to dive normally.
I recently went into hospital for 3 hernia operations and during the
course of recovering developed a PE. I have been put on to Warfarin and I am advised that I will remain on it until August. My question is after I have
completed the medication is there any reason why I shouldn't be able to
dive. I am a warm water diver and only dive on holiday!
You can dive on warfarin, but with heavy restrictions. However, if you can leave it until August, then that is safer. So, as long as the PE, or pulmonary emboli have not cocked your lungs up big time, then the answer is a resounding affirmative Captain.
3 hernias fixed at once. Awesome. I am just trying to get my head round what it must have been like pre-op for you, and thank the Lord for surgeons, or a triple truss would have made you more wrapped than one of those suitcases on a dodgy airline.